Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 60, NWS Columbia, SC

June 1, 2009Calhoun County, Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2009, 8:30 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2009, 8:30 PM EDT (00:30 UTC)
Expired
Jun 1, 2009, 9:30 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:48 PM EDTHAIL 19 S Columbia, SCNICKEL TO QUARTER SIZE HAIL REPORTED AT CAROLINA EASTMAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 020030
SVRCAE
SCC017-063-079-020130-
/O.NEW.KCAE.SV.W.0060.090602T0030Z-090602T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.        
  THIS STORM WAS LOCATED ABOUT 7 MILES EAST OF CAYCE...AND IS NEARLY 
  STATIONARY.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FOREST ACRES...FORT   
  JACKSON...COLUMBIA...CAYCE AND EASTOVER

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3398 8066 3376 8065 3375 8099 3395 8113
      3408 8100
TIME...MOT...LOC 0027Z 345DEG 2KT 3393 8097

$$

HC
1 follow-up statement
000 
WWUS52 KCAE 020107
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
907 PM EDT MON JUN 1 2009

SCC017-079-020130-
/O.CON.KCAE.SV.W.0060.000000T0000Z-090602T0130Z/
RICHLAND SC-CALHOUN SC-
907 PM EDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CALHOUN AND RICHLAND COUNTIES...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 16 MILES WEST OF EASTOVER...OR ABOUT 9
MILES SOUTHEAST OF CAYCE...MOVING SOUTH AT 5 MPH.

CAROLINA EASTMAN REPORTED NICKEL TO QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3376 8065 3375 8092 3377 8093 3378 8096
      3378 8101 3383 8104 3387 8103 3389 8101
      3391 8101 3396 8088 3398 8066
TIME...MOT...LOC 0106Z 344DEG 4KT 3385 8098

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:33 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 3:33 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT MON JUN 1 2009

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH MID WEEK
WHEN LOW PRESSURE AND A COLD FRONT WILL APPROACH FROM THE WEST.
THIS WILL RESULT IN INCREASING CHANCE OF SHOWERS THROUGH THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK HIGH PRESSURE IN CONTROL OF THE REGION WITH SATELLITE IMAGERY
SHOWING DEVELOPING CUMULUS. CAE WSR-88D INDICATES A FEW WIDELY
SCATTERED RAIN SHOWERS IN THE EASTERN MIDLANDS WITH A FEW
THUNDERSTORMS CLOSER TO THE COAST. EXPECT THE WIDELY SCATTERED
SHOWERS TO CONTINUE THROUGH THE AFTERNOON HOURS AND TAPER OFF THIS
EVENING. OVERNIGHT EXPECT A BIT MORE CLOUDS OVER THE EASTERN
MIDLANDS WITH MOSTLY CLEAR ELSEWHERE AND TEMPERATURES IN THE
MIDDLE 60S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
TUESDAY AND TUESDAY NIGHT THE SITUATION WILL REMAIN STATUS QUO
AS HIGH PRESSURE REMAINS OVER THE REGION. LIGHT SOUTHERLY WINDS
ACROSS THE AREA WILL KEEP CONDITIONS SEASONABLY WARM...HOWEVER WITH
SOME DRIER AIR THROUGH THE COLUMN LIMITING PWAT VALUES THE THREAT
OF SHOWERS AND THUNDERSTORMS WILL BE HELD IN CHECK. ON WEDNESDAY
THE SCENARIO WILL CHANGE AS LOW PRESSURE AND A COLD FRONT SLOWLY
APPROACH FROM THE WEST. THIS WILL INCREASE THE SOUTHERLY WINDS AND
BEGIN ADDING MOISTURE TO THE COLUMN...HOWEVER WITH A MID-LEVEL CAP
EXPECTED WEDNESDAY AFTERNOON WILL SUPPRESS CONVECTIVE ACTIVITY.
WEDNESDAY NIGHT THE FRONT WILL EDGE CLOSER TO THE REGION WITH
CLOUD COVER INCREASING...HOWEVER BELIEVE ANY SHOWER/THUNDERSTORM
ACTIVITY WILL HOLD OFF UNTIL THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT WITH THE LOW PRESSURE AND COLD
FRONT MOVING INTO THE REGION ON THURSDAY AND THE FRONT STALLING
JUST EAST OF THE AREA ON FRIDAY. THIS WILL KEEP CHANCES OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND. MAIN CHANGES
TO THE LONG TERM FOCUS ON TEMPERATURES WHICH SHOULD BE A FEW
DEGREES COOLER FOR THE WEEKEND AS SLIGHTLY DRIER AIR WILL MOVE
INTO THE AREA.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WEAK AND RATHER STATIONARY FRONTAL BOUNDARY CURRENTLY SITUATED
ACROSS THE CWA THIS AFTERNOON. BEST MOISTURE AND INSTABILITY
REMAINS GENERALLY JUST OFF TO THE SOUTH AND EAST OF BOTH AUGUSTA
AND COLUMBIA. VFR CONDITIONS ARE EXPECTED THIS TAF PERIOD...WITH
AFTERNOON TOWERING CU FIELDS GENERALLY AROUND 6KFT. DUE TO
CLOSENESS OF FRONT...AND POSSIBLE SEA-BREEZE INTERACTIONS LATE
THIS AFTERNOON...CAN NOT COMPLETELY RULE OUT A SHOWER THIS
AFTERNOON AT ANY OF THE SITES. CONFIDENCE NOT TOO HIGH HOWEVER.
WIND FIELDS SHOULD REMAIN QUITE VARIABLE THIS AFTERNOON AND
OVERNIGHT. SHOULD BECOME MORE SOUTHERLY ON TUESDAY.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE OUTLOOK PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 1, 5:37 AM EDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
537 AM EDT MON JUN 1 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
537 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING PULSE TYPE
THUNDERSTORMS ARE EXPECTED. A FEW OF THESE STORMS MAY PRODUCE
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 1, 6:43 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             BISHOPVILLE             34.22N 80.25W
06/01/2009  E1.00 INCH       LEE                SC   TRAINED SPOTTER

&&

HC
Local storm report, Jun 1, 7:00 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             BISHOPVILLE             34.22N 80.25W
06/01/2009  E0.75 INCH       LEE                SC   PUBLIC

&&

HC
Local storm report, Jun 1, 7:41 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             6 S SUMTER              33.86N 80.39W
06/01/2009  E1.00 INCH       SUMTER             SC   PUBLIC

&&

HC
Local storm report, Jun 1, 7:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 S SUMTER              33.86N 80.39W
06/01/2009  E1.00 INCH       SUMTER             SC   LAW ENFORCEMENT

            SEVERAL REPORTS OF QUARTER SIZE HAIL COVERING THE GROUND
            IN THE VICINITY OF HWY 15 AND BETHEL CHURCH ROAD.

&&

HC
Local storm report, Jun 1, 8:08 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 W SUMTER              33.94N 80.43W
06/01/2009  E1.00 INCH       SUMTER             SC   PUBLIC

&&

HC
Local storm report, Jun 1, 8:10 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
810 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             BISHOPVILLE             34.22N 80.25W
06/01/2009  E0.75 INCH       LEE                SC   PUBLIC

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:34 PM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Fairfield, Kershaw, Lancaster, Lexington and 3 more207 days
Jun 1, 8:36 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter54 min
Jun 1, 8:46 PM EDTSevere Thunderstorm WarningCAEBarnwell59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.